Alert archive / California / Freeze Warnings in 2023
Freeze Warning 8, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Apr 2, 2023, 2:08 PM PDT for Mendocino County, California. It took effect at Apr 3, 2023, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2023, 2:08 PM PDT (21:08 UTC)
- In effect from
- Apr 3, 2023, 2:00 AM PDT
- Expired
- Apr 3, 2023, 9:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WWUS76 KEKA 022108 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 208 PM PDT Sun Apr 2 2023 CAZ110-111-114-030515- /O.NEW.KEKA.HZ.W.0010.230403T0900Z-230403T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 208 PM PDT Sun Apr 2 2023 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY... * WHAT...Sub-freezing temperatures from 20 to 29 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 2 AM to 9 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ113-115-030515- /O.NEW.KEKA.FZ.W.0008.230403T0900Z-230403T1600Z/ Southeastern Mendocino Interior-Southern Lake- 208 PM PDT Sun Apr 2 2023 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 2 AM to 9 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
2 follow-up statements
373 WWUS76 KEKA 030502 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1002 PM PDT Sun Apr 2 2023 CAZ110-111-114-031600- /O.CON.KEKA.HZ.W.0010.230403T0900Z-230403T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 1002 PM PDT Sun Apr 2 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY... * WHAT...Sub-freezing temperatures from 20 to 29 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 2 AM to 9 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ113-115-031600- /O.CON.KEKA.FZ.W.0008.230403T0900Z-230403T1600Z/ Southeastern Mendocino Interior-Southern Lake- 1002 PM PDT Sun Apr 2 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 2 AM to 9 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
039 WWUS76 KEKA 031533 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 833 AM PDT Mon Apr 3 2023 CAZ110-111-114-031645- /O.EXP.KEKA.HZ.W.0010.000000T0000Z-230403T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 833 AM PDT Mon Apr 3 2023 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ113-115-031645- /O.EXP.KEKA.FZ.W.0008.000000T0000Z-230403T1600Z/ Southeastern Mendocino Interior-Southern Lake- 833 AM PDT Mon Apr 3 2023 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 2, 3:49 AM PDT, 10 hours 19 minutes earlier.
Area forecast discussion, Apr 2, 3:49 AM PDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
349 AM PDT Sun Apr 2 2023
.SYNOPSIS...Showers will increase in coverage and intensity
today. In addition, periods of light to moderate snowfall will
impact mountain roads and passes in Del Norte and Humboldt
Counties. Otherwise, gusty north winds will develop across the
region during Monday morning. Light showers will remain possible
Tuesday through Thursday, followed by potentially warmer and drier
weather next weekend.
&&
.DISCUSSION...Another day of cool moist northwesterly flow is
expected over the West Coast while a shallow moist layer will
promote another round of drizzle or light rain to the North Coast.
The current upper level shortwave trough is forecast to progress
east across the NERN PAC...which will aid in deepening the moist
layer, and cooling temperatures aloft enhancing instability and
promoting shower potential and perhaps some coastal thunderstorms.
In addition, snow levels situated between 2000 to 2500 ft MSL
will favor light accumulations across the higher ridges and passes
in Del Norte and Humboldt Counties. Some travel impacts may occur
along portions of HWY 199, 299, and 36 due to 2-4 inches of snow
accumulation from now through 11 PM this evening. A winter weather
advisory has been issued as a result. The previously mentioned
shortwave is forecast to exit east on Monday, but model guidance
in NWRN CA, particularly across the coastal foothills.shows
post-trough showers lingering across NRN CA. In addition, north-
northwesterly winds may gust from 20 to 30 mph during part of
Monday. Otherwise, minor upper disturbances are forecast to impact
the West Coast Tuesday through Thursday, and will aid in
additional shower generation. Multi- model guidance then signals
ridge amplification next weekend into early next week, which would
favor warmer and drier weather across much of the WRN CONUS.
&&
.AVIATION...A front is set to move through the region during this TAF
period. Showers are expected to increase across Del Norte and
Humboldt counties in particular. VFR is expected for the region,
except for the northern portions where MVFR could dominate due to
showery activity. Heavier showers could lower conditions down to
IFR. Post frontal showers are expected to linger into the work
week. Gusty winds are expected toward the end of the period.
&&
.MARINE...Northwest winds are expected to gradually increase
throughout the day to moderate/fresh breezes by late in the
afternoon. A small craft advisory is in effect for all marine zones
except the northern inner waters, where winds and seas are expected
to remain below advisory level. By Monday northwest winds and
associated seas will remain elevated before diminishing on Tuesday
ahead of another system. A northwest swell is expected to build in
on Monday and drop off into Tuesday. Another system later in the
week could bring strong southerly winds. Besides that, a small
northwest swell will continue to subside throughout the week.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 11 PM PDT this evening for
CAZ102-105-106.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 2 AM Monday to 3 AM PDT Tuesday
for PZZ455.
Small Craft Advisory from 9 PM this evening to 3 AM PDT
Tuesday for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Apr 2, 2:07 PM PDT, 1 minute before
Hazardous Weather Outlook National Weather Service Eureka CA 207 PM PDT Sun Apr 2 2023 CAZ101-103-104-107>109-112-022215- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Northern Trinity-Southern Trinity-Mendocino Coast- Southwestern Mendocino Interior- 207 PM PDT Sun Apr 2 2023 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ113-115-022215- Southeastern Mendocino Interior-Southern Lake- 207 PM PDT Sun Apr 2 2023 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Freeze Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-022215- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 207 PM PDT Sun Apr 2 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM PDT MONDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-022215- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 207 PM PDT Sun Apr 2 2023 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Hard Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Hard Freeze Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:54 PM PDT | Small Craft Advisory | EKA | 66 hr | |
| Apr 2, 2:08 PM PDT | Hard Freeze Warning | EKA | Lake, Mendocino | 19 hr |
Nearby
Freeze Warnings in California, 2023Every freeze warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.